People who suffer from medication allergies can have symptoms whether or not medicine comes in tablet, liquid or injectable form. Anyone who is having an allergic reaction to a medication should seek medical advice as soon as possible. An allergist can explain the symptoms and recommend alternative medications.
Itchy and scratchy: common symptoms of medication allergies
Although the term medication allergies is used frequently. In most cases what is happening is an adverse reaction. True medication allergies are uncommon and are caused by an abnormal response of the immune system. Normally, this response is the body’s way of protecting itself from dangerous substances or diseases. People with medication allergies have an immune system which is over-sensitive and reacts to the drug as though it was invading the system. Medication allergies may cause the following symptoms:
- Difficulty breathing
A severe reaction may cause anaphylaxis. Symptoms of this condition include hives, swelling of the airways and difficulty breathing and can be life-threatening.
Which drugs to watch out for
Medication allergies arise when a person is sensitive to one or more of the ingredients in a specific drug. Although any drug can cause medication allergies, some are more known to cause a reaction more often than others. These may include antibiotics, chemotherapy drugs, nonsteroidal anti-inflammatory drugs (NSAIDs), sulfa drugs, and aspirin.
When to seek medical advice
An individual who is suffering from medication allergies should seek medical advice. In some cases, if the patient is taking several medications simultaneously, it may be difficult, even for an allergist, to determine which one is causing the reaction. The doctor will usually make a clinical diagnosis by taking the patient’s history and analyzing the symptoms involved. Allergy tests can also be useful. Sometimes the doctor may use a drug provocation test. For this, the patient is given small amounts of the drug in regular doses to watch for a reaction. When experiencing medication allergies contact the prescribing physician immediately.